Transient synovitis (TS) is inflammation of one or more joints that typically lasts 1 to 3 weeks. It can affect any joint, but most commonly occurs in the hip. It is sometimes called "toxic synovitis" or "postinfectious arthritis." Sometimes children with TS will also have a skin rash.
TS is most commonly caused by a viral infection. It occasionally develops after getting a vaccine or from taking some medicines. The viral infection, vaccine, or medicine triggers a process that leads to an immune response that affects the joints. The joints become inflamed and begin to hurt. Sometimes the cause isn't known. Why some children get TS and others don't is not well understood.
Your healthcare provider will examine your child's joints and may order blood tests and X-rays. These tests will help make sure that the cause of joint pain isn't something more serious than transient synovitis.
TS gets better with medicines that reduce inflammation such as ibuprofen. Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby aspirin, some cold medicines, and Pepto-Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye's syndrome. Your healthcare provider can tell you how much anti-inflammatory medicine you can safely give your child. Rarely, other medicines such as oral steroids are used.
Ask your child's healthcare provider if your child should reduce his or her activity level.
TS usually goes away completely in 1 to 3 weeks. It usually begins to improve once your child starts taking anti-inflammatory medicine.
Children with TS may have problems with blood vessels near the painful joint. It is important for your child to have regular check-ups to make sure the joint is healing properly. Studies show that children with TS have a slightly greater chance of having joint problems like arthritis later in life.
Call during office hours if: